The research, involving more than 80,000 patients across 29 randomised trials, found almost all reported side-effects of taking statins were also present in patients taking placebo.
Only a 0.5% increased absolute risk of diabetes was seen uniquely among statin users, although these patients also had a 0.5% reduced absolute risk of dying.
Lead author Dr Judith Finegold from the National Heart and Lung Institute in London said it was unsurprising that many patients on statins reported side-effects, in spite of the study’s findings.
She said: ‘Most people in the general population, if you repeatedly ask them a detailed questionnaire, will not feel perfectly well in every way on every day. Why should they suddenly feel well when taking a tablet after being warned of possible adverse effects?’
The study looked at rates of side-effects including nausea, renal disorder, myopathy and rhabdomyolysis, muscle ache, insomnia, fatigue, gastrointestinal disturbance, and new onset diabetes mellitus.
Researchers looked at rates of cardiovascular events, death and adverse effects across the 29 studies, which investigated the effect of statins for primary and secondary prevention of cardiovascular disease.
Other than the slightly increased risk of diabetes, other side-effects were just as common in statin users as those on placebo.
In total, adverse effects occurred in 14.6% of statin users and 14.9% on placebo in the primary prevention trials, and in 9.9% and 11.2% respectively in secondary prevention trials.
Around 12-15% of patients dropped out because of adverse events.
But Dr Finegold did not think the study added extra weight to calls for wider prescription of statins. ‘We think that our results will help improve the patient-doctor consultation. We believe that patients should be empowered to make their own decisions, but we must first make sure they have top quality unbiased information.
‘This is why we call on drug regulators to highlight in the long lists of side-effects those few whose rate is incrementally greater than that experienced with a dummy tablet.’